Article Text

PDF

Simultaneous administration of hepatitis B and polio vaccines associated with bilateral optic neuritis
  1. OWEN STEWART,
  2. BERNARD CHANG,
  3. JOHN BRADBURY
  1. Department of Ophthalmology, Bradford Royal Infirmary, Bradford, West Yorkshire
  1. Mr Owen Stewart, Department of Ophthalmology, St James’s University Hospital, Leeds, West Yorkshire, LS9 7TF.

Statistics from Altmetric.com

Editor,—Immunisation against hepatitis B is recommended when there is an increased risk of contracting the virus because of lifestyle, occupation, or factors such as close contact with a case. Immunisation against poliomyelitis is routinely given to infants in the UK with reinforcement during childhood and then again in the teenage years. For those individuals at continued risk of infection, further reinforcing doses are given every 10 years.

Both are commonly used vaccines and serious adverse reactions are extremely rare. We describe a case of severe bilateral, progressive optic neuritis occurring 1 week after vaccination against hepatitis B and poliomyelitis.

CASE REPORT

A 44 year old female health worker presented with gradual reduction of vision in both eyes associated with retrobulbar discomfort exacerbated by ocular movement, 7 days after vaccination against hepatitis B and poliomyelitis. Ophthalmological findings revealed visual acuities of 6/18 right eye, 6/12 left eye associated with bilateral optic nerve swelling. Within the next 48 hours the visual acuities dropped to perception of light in both eyes with absent direct and indirect pupillary light responses. This was despite commencement of therapy with intravenous methylprednisolone. Systemic examination revealed no other abnormalities. All haematological and biochemical investigations were normal and no infective cause was isolated. Computed tomograph imaging was normal and there was no evidence of demyelination on magnetic resonance imaging. Cerebrospinal fluid (CSF) examination revealed no abnormality either biochemically, after culture, or on electrophoresis. In addition, CSF pressure was within normal limits. Visually evoked potentials revealed absent responses. Despite 5 days of intravenous methylprednisolone (1 g per day) followed by a slow tapering of oral prednisolone (1 mg/kg/day) her vision remained poor (counting fingers at 1 metre in both eyes) after 3 months.

COMMENT

The recombinant hepatitis B vaccine has been associated with a diverse range of isolated adverse reactions but ocular complications are exceedingly rare. Granel et al attributed four cases of central retinal vein occlusion in patients under 50 years of age to the vaccine,1 and associations with multiple evanescent white dot syndrome (MEWDS)2 and acute posterior multifocal placoid pigment epitheliopathy (APMPPE)3 have been described. Various related neurological and systemic features of an autoimmune nature have been reported including CNS demyelination.4 Bilateral optic neuritis occurs occasionally in acute hepatitis B infection.5 6

Vaccines derived from live attenuated viruses such as the trivalent oral polio vaccine can cause direct viral infections of the central nervous system.7 The incidence of vaccine derived paralytic poliomyelitis is reported as being one in three million in recipients of the vaccine or their close contacts.7 The vaccine has also been linked to some cases of Guillain-Barré syndrome7 but ocular complications have not been reported.

Others such as the trivalent measles, mumps, and rubella (MMR) vaccine8 and the monovalent rubella vaccine,9have also been associated with bilateral optic neuritis.

The exact mechanisms behind neurological complications following vaccination are unknown but various hypotheses exist including immune complex mediated demyelination or neurotoxicity, antigenic mimicry between the stimulating vaccine derived antigen and normal or altered host tissue proteins, immediate hypersensitivity reactions, and stimulation of a pathogenic lymphocytic response.

Adverse neurological reactions generally occur 1–3 weeks following vaccination which supports the claim that vaccination was the aetiological factor in this case. To the best of our knowledge, this is the first report of this complication with either of the two individual vaccines. The fact that there are many case reports describing a diverse variety of systemic reactions of an autoimmune nature associated with both vaccines also adds to the claim. Those cases of optic neuritis attributed to other vaccines and to post infectious optic neuritis generally did better with corticosteroid therapy than in our case but high dose corticosteroids are generally considered to be the treatment of choice in these rare but potentially devastating complications.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.